Skip to main content

FDA: Acetaminophen doses over 325 mg might lead to liver damage

By Holly Yan, CNN
January 16, 2014 -- Updated 1515 GMT (2315 HKT)
Millions of people turn to over-the-counter drugs for relief when they have a headache or minor aches and pains. Others are prescribed pain medication or even (in some states) have turned to medical marijuana for pain relief. Every medication, however, can carry risks. Here's a guide to some of the most commonly used pain relief medications: Millions of people turn to over-the-counter drugs for relief when they have a headache or minor aches and pains. Others are prescribed pain medication or even (in some states) have turned to medical marijuana for pain relief. Every medication, however, can carry risks. Here's a guide to some of the most commonly used pain relief medications:
HIDE CAPTION
A guide to (legal) pain relief
Aspirin
Ibuprofen
Acetaminophen
Marijuana
Hydrocodone
Fentanyl
Morphine
Propofol
<<
<
1
2
3
4
5
6
7
8
9
>
>>
STORY HIGHLIGHTS
  • FDA asks health care workers to stop providing acetaminophen doses over 325 mg
  • Acetaminophen overdoses can lead to liver failure or death
  • The recommendation applies to prescription combination drugs containing acetaminophen
  • Over-the-counter drugs will be addressed in a future regulatory action

(CNN) -- You're in pain after surgery, and your doctor prescribes you Vicodin, or maybe Percocet. But when you get home, the pain hasn't subsided and you decide to pop some Extra Strength Tylenol.

Unknowingly, you may have just taken more of the drug acetaminophen than is safe.

Don't combine aspirin and ...

Acetaminophen is often used in pain medications with opioids such as oxycodone (Percocet), hydrocodone (Vicodin) and codeine (Tylenol with Codeine). These are called combination drugs, and the Food and Drug Administration is asking doctors to stop prescribing those that have more than 325 mg of acetaminophen per dose.

FDA warns of acetaminophen liver damage
FDA: Pain meds may cause liver damage

The FDA says no data show that taking more than that amount provides enough benefit to outweigh the risk of liver damage.

"Many consumers are often unaware that many products (both prescription and OTC) contain acetaminophen, making it easy to accidentally take too much," the FDA said in a statement Tuesday.

The warning does not apply to over-the-counter drugs such as Tylenol, which contains acetaminophen. The FDA said it will address over-the-counter products in another regulatory action.

In 2011, the FDA asked manufacturers to limit the amount of acetaminophen in prescription combination drugs to 325 mg per capsule or tablet by January 2014. While more than half of the manufacturers agreed, some combination drugs with higher amounts of acetaminophen remain on the market.

The federal agency says it plans to start the process of withdrawing approval of prescription combination drugs from manufacturers that have not complied.

Health risks

"Acetaminophen overdose is one of the most common poisonings worldwide," according to the National Institutes of Health.

Taking too much of this pain reliever can lead to liver failure or death.

The FDA has set the recommended maximum for adults at 4,000 milligrams per day. It's easier to reach this limit than you might think; one gel tablet of Extra Strength Tylenol, for example, contains 500 mg.

New Tylenol cap will have warning label

Consumers should not take more than the prescribed dose of any medication that contains acetaminophen, according to the FDA, and should avoid taking more than one acetaminophen product at a time. Drinking alcohol while taking acetaminophen also puts you at risk.

To find out if your medications contain acetaminophen, read the drug label or the list of ingredients in the patient information leaflet that came with your prescription. Look for the word "acetaminophen" or the letters "APAP," an abbreviation sometimes used for the drug. If you are still unsure, contact your doctor or pharmacist.

Acetaminophen may also cause serious skin reactions in some people. According to the FDA, the skin reactions are rare but can be deadly. These conditions can cause blisters, serious rashes, reddening of the skin and the detachment of the upper surface of the skin, the epidermis.

Anyone who develops these types of conditions after using acetaminophen should stop taking the product immediately and visit a doctor or emergency room.

FDA issues warning about acetaminophen and skin reactions

CNN's Jacque Wilson, Saundra Young and Val Willingham contributed to this report.

ADVERTISEMENT
ADVERTISEMENT